Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 181, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Aug 2, 2017, 7:06 PM MDT for Kiowa County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 7:06 PM MDT (01:06 UTC)
- Expired
- Aug 2, 2017, 7:45 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 26 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 2964 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
673
WUUS55 KPUB 030106
SVRPUB
COC061-030145-
/O.NEW.KPUB.SV.W.0181.170803T0106Z-170803T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
706 PM MDT WED AUG 2 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Central Kiowa County in southeastern Colorado...
* Until 745 PM MDT
* At 705 PM MDT, a severe thunderstorm was located 11 miles southwest
of Kit Carson, or 33 miles west of Cheyenne Wells, moving south at
40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Eads, Haswell, Neeoshe Reservoir, Sweetwater Reservoir, Neegronda
Reservoir, Queens Reservoir and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10248 3827 10331 3853 10320 3853 10317
3861 10316 3862 10287 3861 10266
TIME...MOT...LOC 0105Z 350DEG 35KT 3863 10292
HAIL...1.50IN
WIND...60MPH
$$
lw2 follow-up statements
413
WWUS55 KPUB 030123
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
723 PM MDT WED AUG 2 2017
COC061-030145-
/O.CON.KPUB.SV.W.0181.000000T0000Z-170803T0145Z/
Kiowa CO-
723 PM MDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL KIOWA COUNTY...
At 722 PM MDT, a severe thunderstorm was located near Eads, or 32
miles southwest of Cheyenne Wells, moving southeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Eads, Haswell, Neeoshe Reservoir, Sweetwater Reservoir, Neegronda
Reservoir, Queens Reservoir and Blue Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10248 3827 10331 3853 10320 3853 10317
3861 10316 3861 10266
TIME...MOT...LOC 0122Z 331DEG 29KT 3853 10283
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
lw773
WWUS55 KPUB 030137
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
737 PM MDT WED AUG 2 2017
COC061-030145-
/O.CON.KPUB.SV.W.0181.000000T0000Z-170803T0145Z/
Kiowa CO-
737 PM MDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR CENTRAL KIOWA COUNTY...
At 736 PM MDT, a severe thunderstorm was located near Eads, or 25
miles north of Lamar, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eads, Neeoshe Reservoir, Neegronda Reservoir, Sweetwater Reservoir
and Queens Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3827 10248 3827 10310 3861 10292 3861 10266
TIME...MOT...LOC 0136Z 333DEG 32KT 3843 10275
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
lwWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:45 PM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 2, 3:45 PM MDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 345 PM MDT Wed Aug 2 2017 .SHORT TERM...(This evening through Thursday) Issued at 344 PM MDT Wed Aug 2 2017 Upper wave rotating around the ridge and over CO this afternoon with line of rather fast moving tsra dropping south across the region. Mesoscale models, including the HRRR, looking a little underdone with CAPE, as SPC and LAPS mesoanalysis suggest values well over 1000 J/KG over much of the eastern plains, which is a few hundred J/KG more most models. As a result, convection has started slightly earlier and is a little more vigorous than model forecasts, especially over the eastern mountains and I-25 corridor. For the rest of the afternoon and evening, expect isolated to scattered tsra over much of the area, with eastern mountains and far eastern plains favored for best convective coverage. Given rather large instability (CAPE 2000 J/KG) over the far ern plains, some concern for strong convection building south along the KS border this evening, with HRRR hinting at this scenario as well. Convection over the mountains will begin to diminish by late evening, but may linger much of the night on the plains, as pre-frontal trough drops through by midnight, followed by the main cold front around sunrise. On Thu, cold front exits the area to the south by mid to late morning, with models suggesting at least a few -shra on the plains along and behind the boundary through midday. By afternoon, mountains destabilize with rather widespread convection developing, especially along and west of I-25 where upslope flow aides in development. There will be a threat for a few stronger storms over the srn Sangres/srn I-25 corridor and along the NM border given 30- 40 kt 0-6km shear, along with the potential for heavy rain over eastern mountain burn scars. Would expect least coverage of storms over the eastern plains/lower Ark Valley, as air mass may be too cool/stable for much in the way of convection. Max temps behind the front over the eastern mountains and plains will run 10-15f cooler than Wed maxes, with more modest cooling of 2-4f farther west over the remaining mountains and interior valleys. .LONG TERM...(Thursday night through Wednesday) Issued at 344 PM MDT Wed Aug 2 2017 The general synoptic scale pattern over the majority of the extended forecast period includes shortwave troughs propagating over the region and an upper level ridge consistently over northern Mexico. The NW flow will limit the amount of monsoonal moisture available, but thunderstorms will still be possible with the shortwaves developing over the region. Thursday evening will consist of showers and thunderstorms overnight with post frontal winds conducive to upslope flow over the Raton Mesa and the Palmer Divide in unison with CAPE values ranging from 1200 - 1500 J/kg. During the overnight hours, the energy in the atmosphere diminishes, cutting off thunderstorms. Friday will have a chance for thunderstorms, but a well capped atmosphere will limit initiation towards the latter parts of the day. The storms that do develop will initiate strongly, but timeliness of development and lack of strong shear, will limit the storm's life cycle. The next cold front will propagate over the region during late morning hours on Saturday and stall through the afternoon and evening hours. The post frontal winds will be conducive for upslope flow, enabling showers and thunderstorms during the overnight hours. Sunday and Monday will be cooler, post cold front, but upslope flow is still conducive for thunderstorms, particularly over the SE mountains. The next cold front and it's associated shortwave trough will begin to develop over the region Tuesday into Wednesday, with showers and thunderstorms possible during the afternoon and evening hours. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 344 PM MDT Wed Aug 2 2017 Will carry a VCTS mention at all terminals into the evening , and some MVFR conditions may be possible under some of the stronger storms. Cold front will drop south through KCOS and KPUB after 06z, leading to a period of gusty N-NE winds some isolated -shra until mid-morning Thu. May also see some areas of MVFR cigs develop after 10z on the eastern plains, possibly impacting KCOS and KPUB through the morning. Tsra will become widespread over the mountains Thu afternoon, with storms possible at all taf sites after about 20z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...SKELLY AVIATION...PETERSEN
Hazardous weather outlook, Aug 2, 11:50 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1150 AM MDT Wed Aug 2 2017 COZ058>089-093>099-031800- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1150 AM MDT Wed Aug 2 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are expected this afternoon and tonight, with the greatest chance for storms over the mountains across the Palmer Divide and on the eastern plains north of the Arkansas River. The primary threats with thunderstorms will be locally heavy rainfall, small hail, lightning and wind gusts to 45 mph. One or two storms on the plains may become strong, with wind gusts up to 60 mph and hail the size of nickels. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms will be possible each day, with the best chances being over and near the higher terrain. The main storm threats will be locally heavy rain, lightning and wind gusts up to 50 mph. Flash flooding will be possible, especially on burn scars and in urban areas. A few of the stronger storms may also produce hail up to the size of quarters .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and tonight across all of south-central and southeastern Colorado. 10/28
In the hours before
Special weather statement, Aug 2, 2:15 PM MDT, 4 hours 51 minutes before
Special Weather Statement National Weather Service Pueblo CO 215 PM MDT WED AUG 2 2017 COZ081-083-085-086-022100- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Canon City Vicinity/Eastern Fremont County CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 215 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT... SOUTHEASTERN TELLER...SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 300 PM MDT... At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles north of Penrose, or 20 miles southwest of Colorado Springs, moving south at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Penrose and Pueblo West. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3862 10513 3870 10485 3838 10464 3831 10507 TIME...MOT...LOC 2015Z 337DEG 22KT 3858 10502 kam
Local storm report, Aug 2, 3:17 PM MDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT WED AUG 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM TSTM WND GST 2 NNE PUEBLO 38.33N 104.60W
08/02/2017 E50 MPH PUEBLO CO TRAINED SPOTTER
HEAVY RAINFALL WITH NO ESTIMATE. WATER
RUNNING THROUGH THE STREETS.
&&
RMGSpecial weather statement, Aug 2, 3:22 PM MDT, 3 hours 44 minutes before
Special Weather Statement National Weather Service Pueblo CO 322 PM MDT WED AUG 2 2017 COZ079-080-086-087-022200- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountains above 10000 Ft CO- 322 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HUERFANO...EAST CENTRAL CUSTER AND SOUTHWESTERN PUEBLO COUNTIES UNTIL 400 PM MDT... At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near Beulah, or 25 miles southwest of Pueblo, moving south at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Greenhorn Mountain, Rye, San Isabel, Beulah and Colorado City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3809 10514 3816 10493 3791 10474 3783 10503 TIME...MOT...LOC 2122Z 338DEG 36KT 3806 10500 ep
Special weather statement, Aug 2, 3:36 PM MDT, 3 hours 30 minutes before
Special Weather Statement National Weather Service Pueblo CO 336 PM MDT WED AUG 2 2017 COZ069-070-022215- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 336 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 415 PM MDT... At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near La Garita, or 29 miles northwest of Alamosa, moving south at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Center and La Garita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3793 10624 3787 10602 3759 10607 3770 10639 TIME...MOT...LOC 2136Z 019DEG 32KT 3783 10617 ep
Special weather statement, Aug 2, 4:05 PM MDT, 3 hours 1 minute before
Special Weather Statement National Weather Service Pueblo CO 405 PM MDT WED AUG 2 2017 COZ072-074-079-087-022245- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- 405 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO COUNTY UNTIL 445 PM MDT... At 404 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Farisita, or 43 miles northwest of Trinidad, moving south at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... La Veta and Farisita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3778 10507 3780 10488 3743 10474 3739 10512 TIME...MOT...LOC 2204Z 355DEG 24KT 3768 10496 kam
Special weather statement, Aug 2, 4:15 PM MDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Pueblo CO 415 PM MDT WED AUG 2 2017 COZ086>088-022300- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 415 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTH CENTRAL PUEBLO COUNTIES UNTIL 500 PM MDT... At 415 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles northeast of Walsenburg, or 31 miles south of Pueblo, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano...north central Las Animas and south central Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3782 10462 3794 10444 3771 10415 3756 10444 TIME...MOT...LOC 2215Z 320DEG 19KT 3783 10448 kam
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:44 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 29 min |
| Aug 2, 8:34 PM MDT | Special Weather Statement | PUB | Kiowa | 71 min |
| Aug 2, 10:39 PM MDT | Special Weather Statement | PUB | El Paso | 66 min |
| Aug 3, 1:30 PM MDT | Special Weather Statement | PUB | 45 min | |
| Aug 3, 5:13 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.